Use of dexamethasone with 5-HT3-receptor antagonists for chemotherapy- induced nausea and vomiting

Edith A. Perez

Research output: Contribution to journalReview articlepeer-review

18 Scopus citations

Abstract

The use of 5-hydroxytryptamine (HT)3-receptor antagonists represents a major improvement in the management of chemotherapy-induced nausea and vomiting. Despite treatment with a 5-HT3-receptor antagonist, nausea and vomiting persist in approximately 40% to 60% of patients receiving highly emetogenic chemotherapy. To improve control of acute emetic episodes, dexamethasone is frequently added to enhance the antiemetic efficacy of a 5- HT3-receptor antagonist. Combination therapy with dexamethasone is rational given the different mechanisms of action, low incidence of adverse effects, and potential synergistic effect with 5-HT3-receptor antagonists. In > 1600 cisplatin-treated patients evaluated in randomized clinical trials, complete response (no nausea and vomiting) was achieved in 58% to 92% of patients receiving a corticosteroid plus a 5-HT3-receptor antagonist, compared with 39% to 79% of patients receiving a 5-HT3-receptor antagonist alone. Combination antiemetic therapy also has demonstrated effectiveness in patients receiving repeat-cycle chemotherapy and in patients refractory to other antiemetics, including combinations of traditional antiemetics plus corticosteroids or 5-HT3-receptor antagonists alone. Intermittent use of high-dose corticosteroids is rarely associated with significant adverse effects. A corticosteroid plus a 5-HT3-receptor antagonist is a safe and effective combination to control chemotherapy-induced nausea and vomiting and should be considered in patients receiving moderately and highly emetogenic chemotherapy and in patients refractory to other antiemetics.

Original languageEnglish (US)
Pages (from-to)72-77
Number of pages6
JournalCancer Journal from Scientific American
Volume4
Issue number2
StatePublished - Dec 1 1998

Keywords

  • 5-HT-receptor antagonist
  • Chemotherapy- induced nausea and vomiting
  • Corticosteroids
  • Dexamethasone

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Use of dexamethasone with 5-HT<sub>3</sub>-receptor antagonists for chemotherapy- induced nausea and vomiting'. Together they form a unique fingerprint.

Cite this